Skip to main content

The Elementary Proof of the Prime Number Theorem: An Historical Perspective

  • Chapter

Abstract

The study of the distribution of prime numbers has fascinated mathematicians since antiquity. It is only in modern times, however, that a precise asymptotic law for the number of primes in arbitrarily long intervals has been obtained. For a real number x > 1, let π(x) denote the number of primes less than x. The prime number theorem is the assertion that

$$ \mathop {\lim }\limits_{x \to \infty } \pi \left( x \right){\raise0.7ex\hbox{${}$} \!\mathord{\left/ {\vphantom {{} {}}}\right.\kern-\nulldelimiterspace} \!\lower0.7ex\hbox{${}$}}\frac{x} {{\log (x)}} = 1. $$

This theorem was conjectured independently by Legendre and Gauss.

Keywords

  • Prime Number
  • Elementary Proof
  • Tauberian Theorem
  • Joint Paper
  • Prime Number Theorem

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-1-4419-9060-0_10
  • Chapter length: 14 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   59.99
Price excludes VAT (USA)
  • ISBN: 978-1-4419-9060-0
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   79.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. K.E. Aubert, E. Bombieri, D. Goldfeld, Number theory, trace formulas and discrete groups, symposium in honor of Atle Selberg, Academic Press Inc. Boston (1989).

    MATH  Google Scholar 

  2. N. Alon, J. Spencer, The probabilistic method, John Wiley & Sons Inc., New York (1992).

    MATH  Google Scholar 

  3. H. Bohr, Address of Professor Harold Bohr, Proc. Internat. Congr. Math. (Cambridge, 1950) vol 1, Amer. Math. Soc, Providence, R.I., 1952, 127–134.

    Google Scholar 

  4. J. Chen, On the representation of a large even integer as the sum of a prime and the product of at most two primes, Sci. Sinica 16 (1973), 157–176.

    MathSciNet  MATH  Google Scholar 

  5. F. Chung, R. Graham, Erdos on graphs: his legacy of unsolved problems, A.K. Peters, Ltd., Wellesley, Massachusetts (1998).

    Google Scholar 

  6. L.W. Cohen, The annual meeting of the society, Bull. Amer. Math. Soc 58 (1952), 159–160.

    Google Scholar 

  7. H.G. Diamond, Elementary methods in the study of the distribution of prime numbers, Bull. Amer. Math. Soc. vol. 7 number 3 (1982), 553–589.

    MathSciNet  MATH  CrossRef  Google Scholar 

  8. P. Erdos, On a new method in elementary number theory which leads to an elementary proof of the prime number theorem, Proc. Nat. Acad. Scis. U.S.A. 35 (1949), 374–384.

    CrossRef  Google Scholar 

  9. D. Goldfeld, The Erdos-Selberg dispute: file of letters and documents, to appear.

    Google Scholar 

  10. J. Hadamard, Étude sur les proprietés des fonctions entiéres et en particulier d’une fonction considérée par Riemann, J. de Math. Pures Appl. (4) 9 (1893), 171–215; reprinted in Oeuvres de Jacques Hadamard, C.N.R.S., Paris, 1968, vol 1, 103–147.

    Google Scholar 

  11. J. Hadamard, Sur la distribution des zéros de la fonction ζ(s) et ses consequences arithmétiques, Bull. Soc. Math. Prance 24 (1896), 199–220; reprinted in Oeuvres de Jacques Hadamard, C.N.R.S., Paris, 1968, vol 1, 189–210.

    MathSciNet  MATH  Google Scholar 

  12. P. Hoffman, The man who loves only numbers, The Atlantic, November (1987).

    Google Scholar 

  13. A.E. Ingham, Review of the two papers: An elementary proof of the prime-number theorem, by A. Selberg and On a new method in elementary number theory which leads to an elementary proof of the prime number theorem, by P. Erdös. Reviews in Number Theory as printed in Mathematical Reviews 1940–1972, Amer. Math. Soc. Providence, RI (1974). See N20-3, Vol. 4, 191–193.

    Google Scholar 

  14. E. Landau, Handbuch der Lehre von der Verteilung der Primzahlen, Teubner, Leipzig (1909), 2 volumes, reprinted by Chelsea Publishing Company, New York (1953).

    Google Scholar 

  15. E. Landau, Über den Wienerschen neuen Weg zum Primzahlsatz, Sitzber. Preuss. Akad. Wiss., 1932, 514–521.

    Google Scholar 

  16. A.M. Legendre, Essai sur la théorie des nombres, 1. Aufl. Paris (Duprat) (1798).

    Google Scholar 

  17. A.M. Legendre, Essai sur la théorie des nombres, 2. Aufl. Paris (Courcier) (1808).

    Google Scholar 

  18. A. Selberg, An elementary proof of the prime-number theorem, Ann. of Math. (2) 50 (1949), 305–313; reprinted in Atle Selberg Collected Papers, Springer-Verlag, Berlin Heidelberg New York, 1989, vol 1, 379–387.

    MathSciNet  MATH  CrossRef  Google Scholar 

  19. J.J. Sylvester, On Tchebycheff’s theorem of the totality of prime numbers comprised within given limits, Amer. J. Math. 4 (1881), 230–247.

    MathSciNet  CrossRef  Google Scholar 

  20. J.J. Sylvester, On arithmetical series, Messenger of Math. (2) 21 (1892), 1–19 and 87–120.

    Google Scholar 

  21. P.L. Tchebychef, Sur la fonction qui determine la totalité des nombres premiers inférieurs à une limite donnée, Mémoires préséntes à l’Académie Impériale des Sciences de St.-Pétersbourg par divers Savants et lus dans ses Assemblées, Bd. 6, S. (1851), 141–157.

    Google Scholar 

  22. P.L. Tchebychef, Mémoire sur les nombres premiers, J. de Math. Pures Appl. (1) 17 (1852), 366–390; reprinted in Oeuvres 1 (1899), 49–70.

    Google Scholar 

  23. C.J. de la Vallée Poussin, Recherches analytiques sur la théorie des nombres premiers, Ann. Soc. Sci. Bruxelles 20 (1896), 183–256.

    Google Scholar 

  24. N. Wiener, A new method in Tauberian theorems, J. Math. Physics M.I.T. 7 (1927–28), 161–184.

    MathSciNet  Google Scholar 

  25. N. Wiener, Tauberian theorems, Ann. of Math. (2) 33 (1932), 1–100.

    MathSciNet  CrossRef  Google Scholar 

Download references

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2004 Springer Science+Business Media New York

About this chapter

Cite this chapter

Goldfeld, D. (2004). The Elementary Proof of the Prime Number Theorem: An Historical Perspective. In: Chudnovsky, D., Chudnovsky, G., Nathanson, M. (eds) Number Theory. Springer, New York, NY. https://doi.org/10.1007/978-1-4419-9060-0_10

Download citation

  • DOI: https://doi.org/10.1007/978-1-4419-9060-0_10

  • Publisher Name: Springer, New York, NY

  • Print ISBN: 978-1-4612-6490-3

  • Online ISBN: 978-1-4419-9060-0

  • eBook Packages: Springer Book Archive